Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2008, 5:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2008, 5:01 PM MST (00:01 UTC)
- Expired
- Aug 1, 2008, 5:45 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:40 PM MST | TSTM WND DMG | 8 Nw Marana, AZ | ROOF DAMAGE TO HANGER AT PINAL AIRPARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3951 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 020001 SVRTWC AZC019-021-020045- /O.NEW.KTWC.SV.W.0061.080802T0001Z-080802T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 501 PM MST FRI AUG 1 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF MARANA... EXTREME SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 545 PM MST * AT 459 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARANA...AND MOVING WEST AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PICTURE ROCKS BY 525 PM MST... IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN AREAS. LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102 TIME...MOT...LOC 0001Z 083DEG 10KT 3242 11118 $$ CS
2 follow-up statements
000 WWUS55 KTWC 020034 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 534 PM MST FRI AUG 1 2008 AZC019-021-020045- /O.CON.KTWC.SV.W.0061.000000T0000Z-080802T0045Z/ PIMA AZ-PINAL AZ- 532 PM MST FRI AUG 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR EXTREME SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES... AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARANA...MOVING WEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PICTURE ROCKS BY 545 PM MST... IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN AREAS. THIS DUST STORM WILL BE ALONG INTERSTATE 10 FROM RED ROCK TO MARANA. LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102 TIME...MOT...LOC 0032Z 083DEG 10KT 3241 11120 $$ CS
000 WWUS55 KTWC 020042 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 542 PM MST FRI AUG 1 2008 AZC019-021-020051- /O.EXP.KTWC.SV.W.0061.000000T0000Z-080802T0045Z/ PIMA AZ-PINAL AZ- 541 PM MST FRI AUG 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES WILL EXPIRE AT 545 PM MST... LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102 TIME...MOT...LOC 0041Z 083DEG 10KT 3241 11123 THE THUNDERSTORMS HAVE WEAKENED...HOWEVER THERE WILL STILL BE AREAS OF REDUCED VISIBILITIES ALONG INTERSTATE 10 IN BLOWING DUST. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 1:30 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST FRI AUG 1 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL ROCKIES TODAY AND INTO THE SOUTHERN PLAINS SATURDAY RESULTING IN A MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA BEGINNING THIS EVENING...BUT WITH INCREASING COVERAGE THIS WEEKEND. OTHERWISE...CONTINUED HOT DAYTIME TEMPERATURES TODAY ACROSS THE WESTERN DESERTS...WITH AFTERNOON HIGH TEMPERATURES MODERATING LATE THIS WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER HIGH GENERALLY OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO WHICH HAS CHANGED THE STEERING FLOW TO A MORE MOIST EASTERLY FLOW. THIS MORNINGS 12Z KTWC SOUNDING WAS RATHER MOIST IN THE MID TO UPPER LEVELS WITH A PWAT OF 1.35 INCHES. MODIFYING THE SOUNDING BASED ON EXPECTED HIGH AND LOWEST DEWPOINT TEMPERATURE REVEALED THAT ANY PARCEL LIFTED WOULD STRUGGLE TO BREAK THE CAP AT AROUND 425MB. HOWEVER...GIVEN THAT THE HIGH CENTER IS SLOWLY SHIFTING TO THE NE...I WOULD SUSPECT THAT THE CAP IS PROBABLY NOT QUITE AS PRONOUNCED NOW. SO...WE COULD SEE ISOLATED STORM DEVELOPMENT LATER THIS AFTERNOON AND ESPECIALLY IN THE EARLY EVENING. MOUNTAIN TOP LOCATIONS WILL LIKELY FIRE OFF FIRST. LATEST RADAR LOOP SHOWS STORMS ALREADY DEVELOPING ALONG THE MOGOLLON RIM WITH STEERING FLOW PUSHING THEM TO THE WEST OR WEST NORTHWEST. NOT MUCH CHANGE TO THE INHERITED FORECAST IN THAT THE MODELS CONTINUE TO ADVERTISE THE HIGH MOVING INTO THE CENTRAL ROCKIES/PLAINS BY LATE SATURDAY AFTERNOON AND INTO THE CENTRAL PLAINS/MID MISSISSIPPI RIVER VALLEY BY LATE SUNDAY. MEANWHILE...AN INVERTED TROUGH IS EXPECTED TO MAKE ITS WAY INTO THE DESERT SOUTHWEST LATE SATURDAY/EARLY SUNDAY WHICH WILL RESULT IN AN ENHANCEMENT TO THE ACTIVITY...AND THUS AN UPSWING IN RAIN CHANCES FOR SUNDAY AND MONDAY. ANOTHER INVERTED TROUGH IS PROGGED BY BOTH THE GFS AND ECMWF TO SLIDE WEST ACROSS NORTH CENTRAL MEXICO...BUT UNCERTAIN AT THIS TIME AS TO EXACTLY HOW MUCH THIS WILL AFFECT ARIZONA. FOR NOW WILL JUST KEEP NEAR CLIMO POPS IN THE GRIDS BEYOND MONDAY. HIGH TEMPS AROUND 4 TO 6 DEGS ABOVE NORMAL FOR SATURDAY...AND NEAR NORMAL FOR SUNDAY. ON MONDAY EXPECT HIGHS TO BE AROUND 2 TO 4 DEGS BELOW NORMAL. THEREAFTER...HIGHS NEAR NORMAL. LOWS WILL BE ABOVE NORMAL THROUGH THE FORECAST PERIOD...BUT THE WARMEST DAYS WILL BE THIS WEEKEND. && .AVIATION...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL ROCKIES TODAY AND INTO THE PLAINS SATURDAY RESULTING IN A MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA BEGINNING TODAY...WITH INCREASING COVERAGE THIS WEEKEND. ISOLATED TSRA DEVELOPING EAST OF A KSAD-KDUG LINE...WITH CELLS EXPECTED TO MOVE WESTWARD TOWARD KTUS BY LATE AFTERNOON AND INTO THE EVENING HOURS. WIND GUSTS TO NEAR 50 KTS POSSIBLE WITH THE STRONGEST STORMS...BRIEFLY REDUCING VSBYS TO 1-3SM. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 1, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 39 min |
| Aug 1, 6:40 PM MST | Dust Storm Warning | TWC | 67 min | |
| Aug 1, 8:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 1, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.